Louisiana, 2011

Excessive Heat in Louisiana, August 3, 2011

August 3, 2011 · NWS SHV · 1 event in 1 county or zone

Excessive heat across Northwest Louisiana the afternoon of August 3rd resulted in a heat related death in Bossier Parish. Afternoon temperatures were near 109 degrees |Wednesday afternoon near Elm Grove where an elderly man was found dead in his home on Fariview Point Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heat across Northwest Louisiana the afternoon of August 3rd resulted in a heat related death in Bossier Parish. Afternoon temperatures were near 109 degrees |Wednesday afternoon near Elm Grove where an elderly man was found dead in his home on Fariview Point Road. His home was found to be un-airconditioned at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 3, 1:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 1:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT WED AUG 3 2011

.DISCUSSION...
TIGHT RACE BETWEEN TUE AND TODAY FOR THE PEAK OF THIS HEAT WAVE.
GUIDANCE /WHICH IS RUNNING CLOSER TO REALITY/ TRENDING JUST A BIT
COOLER FOR THU. NOT SEEING MUCH DIFFERENCE IN THE 700/500 MB RIDGE
FROM TODAY VS THU...BUT INCREASED MOISTURE COULD BE THE CULPRIT.
DESPITE THE DEGREE OR TWO COOL-DOWN...EXCESSIVE HEAT WARNING
CRITERIA SHOULD BE EASILY MET THU AND POSSIBLY EVEN FRI.

MODELS REMAIN RATHER CONSISTENT AND BEGIN TO WEAKEN THE ERN SIDE
OF THE RIDGE THIS WEEKEND. THIS SHOULD HELP TO CONTINUE THE
RELATIVE COOLING TREND...AND MAKE COVERAGE OF AFTN/EVE CONVECTION
A LITTLE BETTER.

BY EARLY NEXT WEEK...THE RIDGE IS FCST TO MAKE A SIGNIFICANT MOVE
WWD TOWARD AZ/NM...AS A TROF DEVELOPS OVER THE NERN U.S. THAT WILL
PLACE THE REGION UNDER WEAK NW FLOW. APPEARS REASONABLE THAT MAX
TEMPS COULD BE BACK BELOW 100 DEGREES BY MID WEEK...WITH THE
POTENTIAL FOR SOME BETTER RAIN CHANCES. /12/

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE UPCOMING 18Z TAF PERIOD. A
SCT CU FIELD HAS DEVELOPED ACROSS MUCH OF THE REGION IN RESPONSE TO
EXTREME HEATING. ISOLATED CONVECTION WILL BE POSSIBLE THROUGH EARLY
EVENING...MAINLY CONFINED TO THE NRN SECTIONS OF SW AR...AS WELL AS
CNTRL AND SE AR...ALONG THE E/SE SIDE OF THE UPPER LEVEL RIDGE
CENTER. SOME SCT AC MAY PERSIST THIS EVENING/OVERNIGHT OVER EXTREME
NE TX/SE OK/SW AR...BEFORE AGAIN THINNING OUT BY LATE MORNING
THURSDAY. VRB WINDS 5-10KTS THIS AFTERNOON WILL BECOME S AND
DIMINISH TO 5KTS OR LESS AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81 108  81 106  81 /  20  10  10  20  10
MLU  81 106  80 104  81 /  20  10  10  20  10
DEQ  81 109  78 108  79 /  20  20  10  20  10
TXK  81 109  80 107  80 /  10  20  10  20  10
ELD  80 106  78 104  79 /  10  20  10  20  10
TYR  84 108  82 107  82 /  20  10  10  10  10
GGG  83 108  82 107  81 /  20  10  10  10  10
LFK  80 106  80 105  78 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/15
Hazardous weather outlook, Aug 3, 10:18 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT WED AUG 3 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1118 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES
WILL RANGE FROM 104 TO 112 DEGREES...WITH HEAT INDEX VALUES
REACHING INTO THE 110 TO 120 DEGREE RANGE. PRECAUTIONS TO PROTECT
AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT
OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING.

A FEW ISOLATED THUNDERSTORMS MAY BE POSSIBLE...MAINLY OVER THE
EASTERN HALF OF THE REGION. GUSTY WINDS AND FREQUENT LIGHTNING
WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS...AS THE UPPER
RIDGE REMAINS PARKED DIRECTLY OVER THE FOUR STATE REGION. AS A
RESULT...HIGH TEMPERATURES WILL CONTINUE TO SOAR WELL ABOVE 100
DEGREES ACROSS THE REGION. PRECAUTIONS TO PROTECT AGAINST THE
HEAT WILL BE NEEDED THROUGH AT LEAST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Local storm report, Aug 3, 3:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             13 NNW DIERKS           34.30N 94.07W
08/03/2011  E0.75 INCH       HOWARD             AR   LAW ENFORCEMENT

            HAIL WITHIN THE CITY OF ATHENS.

&&

MMAYEAUX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Bossier

When
August 3, 5:00 PM CST
Where
Bossier forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Bossier2011-08-03MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319846.